Minnesota, 2011Heavy Snow in Minnesota, January 28 to 29, 2011
January 28 to 29, 2011 · NWS DLH · 3 events in 3 counties and zones
A negatively-tilted inverted trough developed along an International Falls-Hibbing-Duluth-Hayward-Wausau line. An east flow off Lake Superior enhanced moisture associated with the trough, with 6 to nearly 12 inches falling across parts of the Minnesota Arrowhead, from Beaver Bay to Grand Marias.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively-tilted inverted trough developed along an International Falls-Hibbing-Duluth-Hayward-Wausau line. An east flow off Lake Superior enhanced moisture associated with the trough, with 6 to nearly 12 inches falling across parts of the Minnesota Arrowhead, from Beaver Bay to Grand Marias.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 28, 6:02 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 28, 6:02 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
602 AM CST FRI JAN 28 2011
.AVIATION.../12Z TAF ISSUANCE/
AN ALBERTA CLIPPER WILL TRACK SOUTHEAST ACROSS THE UPPER MIDWEST
TODAY AND TONIGHT...PRODUCING SNOW ACROSS THE NORTHLAND WITH LOW
VSBYS AND CIGS. THE SNOW WILL TAPER OF TO SCATTERED SNOW SHOWERS
OVERNIGHT...RESULTING IN IMPROVING CIG HEIGHTS AND VSBYS.
&&
.PREV DISCUSSION... /ISSUED 346 AM CST FRI JAN 28 2011/
DISCUSSION...THROUGH SATURDAY
POTENT CLIPPER WILL BE AFFECTING OUR CWA TODAY INTO
TONIGHT SPREADING SNOW...SOME HEAVY...THROUGH MUCH OF THE
NORTHLAND.
A WELL DEFINED SHORTWAVE SEEN ON WATER VAPOR WAS MOVING SOUTHEAST
THROUGH CENTRAL SASKATCHEWAN. 998MB SURFACE LOW WAS ALSO OVER
CENTRAL SK. WAA WAS ALREADY OCCURRING...WITH LIGHT SNOW FALLING
OVER PARTS OF EASTERN NORTH DAKOTA/NORTHWEST MINNESOTA AS OF 09Z.
FREEZING DRIZZLE OVER PORTIONS OF NORTHWEST WISCONSIN SHOULD BE
OVER AS CLOUD TOP TEMPS HAVE COOLED TO -17C TO -19C. OBSERVATIONS
ALSO SHOWING SNOW.
WE HAVE MADE SOME SIGNIFICANT CHANGES TO THE CURRENT FORECAST
TODAY INTO SATURDAY...MAINLY GOING WITH MORE SNOWFALL.
ALL THE MODELS FORECAST INCREASING FGEN...PARTICULARLY AROUND
925MB...ACROSS NORTHERN MINNESOTA THIS AFTERNOON. GOOD AREA OF Q-VECTOR
CONVERGENCE WILL ALSO PASS NORTHWEST TO SOUTHEAST THROUGH THE CWA
TODAY. AS A RESULT OF EXPECTED LIFT...FGEN...AND SOME WEAK
INSTABILITY...WE EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE
MUCH OF OUR CWA TODAY INTO TONIGHT. WE LEFT OUT THE COUNTIES FROM
BURNETT ON WNW TO SOUTHERN CASS. THE SNOW COULD BE HEAVY AT
TIMES...ESPECIALLY THIS AFTERNOON AND ALONG AND NORTH OF HIGHWAY
2. THIS WILL BE DUE TO THE ARRIVAL OF THE SHORTWAVE AND INCREASING
FGEN AS WELL AS THE STRONG LEFT OCCURRING IN THE DGZ. WE HAVE
SNOW TOTALS ON THE HIGHER END OF ADVISORY NORTH OF HIGHWAY 2
TODAY...AND THERE IS A CHANCE AN UPGRADE IN SNOW AMOUNTS MAY BE
NEEDED.
WE UPGRADED THE ADVISORY TO A WARNING FOR LAKE AND COOK COUNTIES
SINCE WE EXPECT HIGHER SNOWFALL THERE DUE TO ONSHORE WINDS AND
SUPPORTIVE LAPSE RATES FOR LAKE EFFECT/ENHANCED SNOWFALL. THE
EFFECT LAKE SUPERIOR WILL HAVE ON SNOW TOTALS IS A REAL CHALLENGE
WITH THIS SYSTEM. THE MODELS ARE ALL A BIT DIFFERENT WITH DELTA-T
VALUES AND LOW LEVEL WIND DIRECTION. WE FEEL MOST CONFIDENT THAT
THE NORTH SHORE WILL SEE HIGHER SNOWFALL DUE TO LAKE EFFECT
PROCESSES. THE SOUTH SHORE INTO THE TWIN PORTS COULD ALSO SEE
HIGHER SNOW TOTALS...ESPECIALLY TONIGHT. THE NAM IS MOST
SUPPORTIVE OF LAKE EFFECT ALONG THE NORTH SHORE...WITH THE GFS AND
ECMWF SHOWING MORE BACKED WINDS PUTTING THE TWIN PORTS AND
PORTIONS OF THE SOUTH SHORE IN THE ZONE FOR BETTER SNOWFALL. LATER
SHIFTS WILL HAVE TO MONITOR LOW LEVEL WINDS AND TEMPS AND ADJUST
ACCORDINGLY.
SNOW WILL DIMINISH AWAY FROM LAKE SUPERIOR TONIGHT...AND WE ENDED
THE ADVISORIES AWAY FROM THE LAKE AT 06Z.
LIGHT SNOW OR FLURRIES WILL LINGER CWA WIDE ON SATURDAY DUE TO
PLENTY OF LOW LEVEL MOISTURE AND CYCLONIC FLOW. WE INCREASED POPS
OVER THE NORTHEAST HALF/TWO THIRDS OF THE CWA DUE TO THE POSITION
OF THE INVERTED TROUGH. MODELS CONTINUE TO OFFER DIFFERENT
SOLUTIONS REGARDING THE LAKE EFFECT SNOW SETUP. NAM SHOWS LOTS OF
SHEAR WITH WEAKER FLOW. PORTIONS OF THE NORTH SHORE AND EASTERN
HALF OF THE SOUTH SHORE BOTH HAVE MEAN ONSHORE WINDS...BUT
DELTA-T'S ARE MARGINAL FOR SIGNIFICANT SNOW. ECMWF FAVORS THE
NORTH SHORE INTO THE TWIN PORTS...AND IS SEVERAL DEGREES COLDER
WHICH WOULD MEAN MORE MEASURABLE SNOWFALL FROM THE TWIN PORTS UP
THE NORTH SHORE. WE HAVE LIKELY POPS ALONG PORTIONS OF THE NORTH
SHORE INTO THE TWIN PORTS AND BAYFIELD PENINSULA...BUT ONLY HAVE
1-3 INCHES OF ADDITIONAL SNOWFALL ON SATURDAY.
EXTENDED...SATURDAY NIGHT THROUGH THURSDAY.
THE EXTENDED FORECAST PERIOD WILL BE MOSTLY DRY AND COLD ACROSS THE
NORTHLAND AS A LARGE HIGH PRESSURE SYSTEM FROM CANADA SLOWLY BUILDS
OVER THE PLAINS AND NRN GREAT LAKES REGION. THE MAIN CONCERN DURING
THIS TIME FRAME WILL BE THE POTENTIAL FOR LAKE EFFECT SNOW. AT FIRST
THE BEST CHANCE FOR LES WILL BE ALONG THE NORTHSHORE SATURDAY NIGHT
DUE TO EAST/NORTHEAST WINDS. AS WINDS BACK OUT OF THE NORTH...ANY
LAKE EFFECT SNOW WILL TRANSITION TO THE SOUTHSHORE SUNDAY...AND
REMAIN THERE OR OVER LAKE SUPERIOR THROUGH EARLY NEXT WEEK.
AVIATION...01/28/06Z ISSUANCE...
MVFR CONDITIONS IN CEILINGS WITH A FEW SNOW FLURRIES WILL CONTINUE
THROUGH THE NIGHT...WITH SCATTERED SNOW SHOWERS ACROSS NORTHEAST
MN EARLY FRIDAY. LIFR CONDITIONS IN SNOW WILL SPREAD ACROSS THE
RAINY RIVER VALLEY AND IRON RANGE LATE FRIDAY MORNING...REACH DLH
EARLY FRIDAY AFTERNOON AND COVER NORTHWEST WISCONSIN FRIDAY
EVENING. CONDITIONS WILL OCCASIONALLY BE MVFR IN CEILINGS AND
SCATTERED SNOW SHOWERS ACROSS THE BRAINERD LAKES AREA DURING THE
DAY FRIDAY.
&&
.POINT TEMPS/POPS...
DLH 25 12 22 4 / 100 80 60 20
INL 19 2 12 -10 / 100 90 40 10
BRD 30 15 20 0 / 80 40 20 10
HYR 27 14 24 4 / 90 80 20 10
ASX 26 13 23 6 / 90 100 60 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ010-011-018-019-026.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM CST
SATURDAY FOR MNZ012-020-021.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ025-035.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 AM CST
SATURDAY FOR MNZ037.
WI...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR WIZ007>009.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 AM CST
SATURDAY FOR WIZ001>004.
&&
AVIATION...BERDESHazardous weather outlook, Jan 28, 4:08 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
408 AM CST FRI JAN 28 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
408 AM CST FRI JAN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL OVERSPREAD THE NORTHLAND TODAY. THE SNOW WILL BE HEAVY
IN SPOTS...MAINLY THIS AFTERNOON AND ALONG AND NORTH OF HIGHWAY 2.
THE SNOW WILL DIMINISH OVERNIGHT...EXCEPT NEAR LAKE SUPERIOR. ACCUMULATIONS
WILL VARY FROM 1 TO 3 INCHES AROUND THE BRAINERD LAKES...TO 6 TO
12 ALONG PORTIONS OF THE NORTH SHORE. MUCH OF THE NORTHLAND IS
UNDER A WINTER WEATHER ADVISORY OR WARNING. SEE THE LATEST WINTER
WEATHER MESSAGE AND FORECAST FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL CONTINUE ON SATURDAY...MAINLY WITHIN ABOUT 20 MILES OF
LAKE SUPERIOR. ADDITIONAL SNOWFALL WILL RANGE FROM 1 TO 4
INCHES...WITH THE NORTH SHORE SEEING THE HIGHEST AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Heavy Snow, Northern Cook / Northern Lake
- When
- January 28, 8:33 AM CST to January 29, 1:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Heavy Snow, Southern Cook
- When
- January 28, 9:14 AM CST to January 29, 8:30 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lake
- When
- January 28, 9:33 AM CST to January 29, 8:30 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 28 to 29, 20116 injured · $4,000 · 1 event
- Winter Weather in Wisconsin, January 28 to 29, 20114 injured · $6,000 · 3 events
- Winter Storm and Winter Weather in Michigan, January 28 to 29, 20112 injured · $10,000 · 7 events
- Heavy Snow in Wisconsin, January 28 to 29, 20112 events
- Heavy Snow in Wisconsin, January 28 to 29, 20111 event
- Wildfire in Texas, January 28 to 29, 2011$5,000 · 1 event
- Heavy Snow in Michigan, January 28 to 29, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276465, 276467, 276466.